Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 66, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 8, 2005, 9:45 PM MDT for Chouteau County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2005, 9:45 PM MDT (03:45 UTC)
- Expired
- Jul 8, 2005, 10:20 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3542 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 090345
SVRTFX
MTC015-090445-
/O.NEW.KTFX.SV.W.0066.050709T0345Z-050709T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
945 PM MDT FRI JUL 8 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA
THIS INCLUDES THE CITY OF BIG SANDY
* UNTIL 1045 PM MDT
* AT 940 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF BIG SANDY TO 23 MILES NORTHEAST OF GERALDINE...MOVING NORTHEAST
AT 40 MPH.
* THE SEVERE THUNDERSTORMS WILL BE... NEAR BIG SANDY BY 955 PM MDT
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4806 11036 4770 10986 4803 10955 4827 10993
4828 11011
$$
HOENISCH1 follow-up statement
000
WWUS55 KTFX 090420
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1019 PM MDT FRI JUL 8 2005
MTC015-090429-
/O.CAN.KTFX.SV.W.0066.000000T0000Z-050709T0445Z/
CHOUTEAU MT-
1019 PM MDT FRI JUL 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOUTEAU COUNTY
IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
LAT...LON 4806 11036 4770 10986 4803 10955 4827 10993
4828 11011
$$
HOENISCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:01 PM MDT, 44 minutes earlier.
Area forecast discussion, Jul 8, 9:01 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 901 PM MDT FRI JUL 8 2005 .UPDATE... CONVECTION CONTINUES TO DEVELOP THIS EVENING OVER CENTRAL AND SW MT IN AN AREA OF CONVERGENCE AND INSTABILITY ALONG A SURFACE TROUGH EXTENDING FROM SOUTHERN ID INTO CENTRAL MT. HAVE INCREASED THUNDERSTORM COVERAGE SOME THIS AREA FOR THE REMAINDER OF THIS EVENING. VERY LITTLE RAINFALL HAS OCCURED WITH STORMS OVER SW MT AND LOW-LEVELS ARE VERY DRY...SO WILL UPDATE THUNDERSTORM WORDING TO MENTION VERY LITTLE RAINFALL IN SW ZONES AND INCLUDE GUSTY WIND MENTION IN ALL OF CENTRAL AND SW MT. SATELLITE AND RADAR IMAGERY SHOWS CONVECTION CONTINUING TO DEVELOP UPSTREAM IN SOUTHERN ID...AND EXPECT THIS ACTIVITY TO CONTINUE NORTH...BUT WEAKEN AFTER MIDNIGHT SO WILL EXTEND ISOLATED SHOWERS AND THUNDERSTORMS INTO LATER TONIGHT OVER CENTRAL AND SW ZONES. HOENISCH && .PREV DISCUSSION... (ISSUED 540 PM MDT FRI JUL 8 2005) DISCUSSION... TONIGHT THROUGH SUNDAY...UPPER LEVEL RIDGE OVER THE DAKOTAS SHIFTS SLOWLY EAST AS A TROUGH OVER THE EASTERN PACIFIC PROGRESSES INLAND. AN ASSOCIATED SURFACE FRONT WILL MOVE INTO NORTHWEST MONTANA LATE TONIGHT AND THROUGH MY CWA SATURDAY AND SATURDAY NIGHT. MODELS DEPICT AN UNSTABLE AIRMASS AHEAD OF THE FRONT WITH SCATTERED THUNDERSTORMS DEVELOPING OVER CENTRAL MONTANA SATURDAY AFTERNOON AND NIGHT. THE UPPER LEVEL TROUGH REMAINS OVER MONTANA ON SUNDAY FOR CONTINUED UNSETTLED CONDITIONS AND COOLER TEMPERATURES. MPJ SUNDAY NIGHT THROUGH FRIDAY...MODELS IN GOOD AGREEMENT WITH REBUILDING THE UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES NEXT WEEK. TEMPERATURES WILL CLIMB ABOVE NORMAL DURING THIS TIME PERIOD. NOT LOOKING FOR ANY WIDESPREAD PRECIPITATION FOR NEXT WEEK. MAY SEE A FEW ISOLATED THUNDERSTORMS ALONG THE DIVIDE LATE NEXT WEEK OTHERWISE THINGS WILL BE DRY. MEIER AVIATION... UPDATED 2340Z VFR CONDITIONS WILL CONTINUE. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST MONTANA AND WILL MOVE TO NORTH CENTRAL MONTANA DURING THE EVENING. THESE THUNDERSTORMS ARE GENERALLY DRY AND WILL PRODUCE STRONG WINDS. MVFR CONDITIONS WILL OCCUR IN THE VICINITY OF THUNDERSTORMS. CONVECTIVE ACTIVITY SHOULD END BY 08Z. && .PRELIMINARY POINT TEMPS/POPS... GTF 60 83 52 73 / 20 30 50 30 CTB 56 74 46 71 / 0 20 30 30 HLN 63 82 55 74 / 30 30 60 30 BZN 52 87 54 75 / 20 20 40 30 WEY 44 80 46 75 / 20 30 30 30 DLN 55 83 51 73 / 20 20 40 30 HVR 63 88 54 78 / 0 20 30 30 LWT 61 88 52 71 / 30 30 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MPJ LONG TERM....MEIER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 8, 5:30 AM MDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT FRI JUL 8 2005 MTZ008>015-044>055-091130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 530 AM MDT FRI JUL 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED WEAK THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHWEST MONTANA THIS AFTERNOON...THEN SPREAD NORTH INTO CENTRAL AND NORTH CENTRAL MONTANA THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS. THE THUNDERSTORMS SHOULD DIMINISH THROUGH MIDNIGHT. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WITH A COLD FRONT MOVING THROUGH THE AREA SATURDAY INTO SUNDAY...THERE WILL BE AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA DURING THAT TIME. PRECIPITATION WILL BE GREATEST IN THE MOUNTAIN AREAS OF CENTRAL MONTANA DUE TO UPSLOPE ENHANCEMENT. THUNDERSTORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COULSTON
In the hours before
Local storm report, Jul 8, 5:08 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT FRI JUL 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 8 SW GRANT 44.93N 113.18W
07/08/2005 70 MPH BEAVERHEAD MT MESONET
DRY THUNDERSTORM...WITH GUSTS TO 70 MPH.
0430 PM TSTM WND GST GRANT 45.01N 113.07W
07/08/2005 55 MPH BEAVERHEAD MT TRAINED SPOTTER
MOSTLY DRY THUNDERSTORM...WITH WIND GUSTS ESTIMATED TO 55
MPH.
0438 PM TSTM WND GST 5 NE DILLON 45.27N 112.56W
07/08/2005 58 MPH BEAVERHEAD MT OFFICIAL NWS OBS
DRY THUNDERSTORM...DILLON ASOS...58 MPH PEAK GUST.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:04 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 37 min |
| Jul 9, 2:39 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 66 min |
| Jul 9, 3:12 PM MDT | Flash Flood Warning | TFX | Beaverhead | 2 hr |
| Jul 9, 5:20 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.